Hi everyone…Im new to the site, to the disease and to enbrel! i started it about 6 weeks ago and I have two questions. Has anyone experienced an increase in mosquito bites and reactions to them? i seem to be getting attacted by them and the bites are red and inflamed! Im also losing my hair…i didnt with the methotrexate but its coming out in clumps with the enbrel! Any idea to stop the hair loss? The enbrel is helping but the hair loss has me so upset!
Are you still taking MTX? Hair loss is rare with Enbrel but not unheard of. The good news is, it ONLY happens if the Enbrel is working and suppressing balance cytokines. You will have amazing results with the med. This is usually temoprary and slows down in time. Its generally not as bad as it seems and is usually cyclical anyway. If the hair is coming out in patches however, you need to call your doc immediatly and/or get a referal to a dermatologist as well. This can be the sign the sign of an underlying metabollic issue, steroid shock etc etc.
There is one other possibility I hesitate to suggest.... The biologics for reasons nobody knows accelerates whats going to happen anyway. IF you happen to be a carrier of male or female pattern baldness, biologics could trigger or accelerate such permanent hair loss. Women tend to thin at the front and top of their scalp.
Women also tend to have their girl parts react to changes in the body, you may want to check with your OB-GYN. sometimes a change in Birth control meds will help or additional hormones during the change or prechange.
Believe it or not if you are undergoing hormonal changes, you could be more attractive to mosquitoes. Your sweat changes dramatically during those times. . This could all be a case of timing/coincidence. We have had a couple of surprise pregnancies over the years too. Fertility increases pretty dramatically on the Bios
Tntlamb, that is very interesting. That's the first time I've seen anything on here about losing hair from biologics. It's good to know....I haven't lost hair at all, but I've had to bleach my upper lip hair more often since I've been on Enbrel.
Ambrosia, do you have psoriasis? I forgot if you ever mentioned that, and I think your profile just mentions PsA. When there's psoriasis, the skin seems more sensitive to things-mosquito bites included. I haven't noticed they're more attracted to me, but I do get bad welts from the bites and small random patches of hives on my arms from Idk what! The disease is annoying, to put it mildly!
Im no longer taking MTX. I stopped about 2 months ago, i also just stopped steriods when i started taking the enbrel…i never heard of steriod shock! i will have to google that. i see my doctor next week so i will ask him about it. I did buy biotin and Im also on folic acid. Its not coming out in patches…its all over. people are asking me if i got my hair cut because it looks shorter. i had thick full long hair and its thinning. i dont think i have a family history of male or female pattern baldness! yikes…i hope not! thanks you for your feedback…Im 48 so i may be starting pre menopause…i read that the MTX can start you in early menopause. UGH nothing good about this disease! I am walking a little better on enbrel and have less stiffness… Hoping i will continue to improve!! thanks for your support!
Hi Grandma J
I dont have psoriasis but my doctor said he thinks i will get it in a few years…ugh! The mosquitos seem to LOVE me right now. I hear you about the welts…i have them all over now!
I was on Enbrel for 2 years. Fortunately, I’ve never experienced hair loss from the medicine. I will say the 1st year was like a dream! I felt better than I had in a long time. When the 2nd year rolled around, I found I was becoming sick more often than not. That may be where the mosquito bites come in. Obviously enbrel lowers your ability to fight infection. So those pesky bites that didn’t phase you before may have a little more affect on you now. If you can deal with that, definitely give enbrel a chance. But keep an eye on illnesses you may get. As for the hair loss, I haven’t heard of that being a side effect. You may want to discuss it with your rheumy.
Ambrosia, maybe its some kind of delayed reaction from the methotrexate. My mom , about 10 years ago was put on methotrexate for polymyalgia. It made her hair break off really bad so she stopped it. Even in late 70s a woman's hair is very important to her!